Gambling On Life: Pain Management Side Effects

Will Leffert Gambling On Life

This is part 4 of a series called “Gambling On Life”, my experiences in the US healthcare system. Read part 3 here.

Pain Management: Side Effects

I’m no stranger to medication; I’ve been taking various kinds of pills for nearly all my life. I’ve been on all sorts of drugs; from standard anti-histamines to Valium. Every drug can make you feel all sorts of side effects, and since going through pain management side effects have manifested in spades with each new pill.

Before pain management, side effects to some of my meds prescribed by my GP were.. unique. Baclofen turned me into a drooling zombie, barely able to lift my arms. Another, which I can’t recall, made my throat swell and caused me to be so weak I couldn’t work, let alone breathe. Celebrex tore up my gut and made everything taste awful. Prednisone tends to turn me into a wind-up toy, but I’ll be damned if it didn’t work like a miracle (too bad it isn’t safe for me to take regularly).

Gabapentin, on the other hand, snuck up on me.

Jordan recommended I start small, as I noted previously. After my follow-up visit, we decided to step it up every week until I saw results.

Each week I upped my morning & evening dose 100mg; every Tuesday I’d call to confirm I should up my next dose. That following Saturday, having been on 400mg twice a day, I experienced my first side effect in pain management.

Gabapentin makes me feel drunk.

I didn’t realize it was the Gabapentin at first, though. I had just popped a muscle relaxer (Tizanadine, AKA Zanaflex, for my TMJ disorder) to help quell the spasms in my jaw. I had taken my Gabapentin evening dose at about 8 PM, as I always do. I took my Tizanadine at 10. at 10:30, I was stumbling around, slurring my words, and barely able to keep my eyes open.

I went to bed, passed out, and assumed it was the combination of the two in the morning. Apparently I was dead to the world until 5 AM; that never, and I mean NEVER, happens. With my pain levels, I’m up multiple times throughout the night repositioning.

The next morning, I took my regular dose, and noticed I felt kinda.. Funny. I wasn’t sure what was going on, but I figured I was just sick.

Monday, I took my dose at 7 AM, biked to work, and got started.. At around 9 AM, I finally realized what was causing my issues as I stumbled around the office and nearly passed out at my desk.

Gabapentin makes me feel drunk. Really drunk.

I called Jordan’s office Tuesday, and they assured me it was normal, and I could keep taking it. I could also drop my morning dose down if I needed to, but I’m doing a lot better now; The effects tend to last from 9 AM to about 1 PM, but previously they’d last until about 3 or 4 PM.

What’s next, though, after going through pain management and these side effects?

Well, I’ve got a tentatively scheduled follow-up in a few months to see how I’m doing. What I’ll probably do, though, is get my referral to rheumatology. At this point, another visit to pain management isn’t going to serve me much.

The best part about my referral, though, is how willing these doctors are to work with me. I suffer from trypanophobia; an intense fear of needles & injections. As well, I just plain can’t afford the lab work.

Jordan contacted the specialist, and they agreed to work with me on a trial setting; Instead of running labs, we’ll try medications targeted to various forms of arthritis. We know Prednisone works well, so we’ll dig into the doctor’s bag of tricks to see what works best to determine a long-term treatment plan.

The goal is to not just reduce or eliminate my pain, but to also stem the tides of destruction to all my joints.